Kansas, 2011

Hail in Kansas, March 4, 2011

March 4, 2011 · NWS TOP · 1 event in 1 county or zone

Marginal thunderstorms moved through East Central Kansas with one cell producing hail to the size of pennies near Waverly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Marginal thunderstorms moved through East Central Kansas with one cell producing hail to the size of pennies near Waverly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 4, 5:24 AM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Mar 4, 5:24 AM CST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
524 AM CST FRI MAR 4 2011

...UPDATE TO AVIATION...

&&

.AVIATION...

KEPT ONGOING TAF WITH MVFR CIGS UP NEAR THE NEBRASKA BORDER ATTM
AND MOVING SOUTHWARD. WINDS BECOME NORTHEAST AND GUSTY INTO THE
EVENING HOURS. SHOULD BE ABLE TO DEPICT CLEARING BEHIND THE SYSTEM
NEXT MODEL UN. 67

&&

.PREV DISCUSSION...
/ISSUED 307 AM CST FRI MAR 4 2011/

TODAY THROUGH SUNDAY. AS OF EARLY THIS MORNING...CLOUDS WERE ON THE
INCREASE IN ADVANCE OF AN UPPER LEVEL DISTURBANCE LOCATED OVER THE
CENTRAL ROCKIES. RADAR MOSAIC FROM ACROSS THE REGION SHOWED LIGHT
SHOWERS/VIRGA OVER PORTIONS OF NORTHERN KANSAS AND SOUTHERN
NEBRASKA. AT THE SFC...A COLD FRONT SLICED THROUGH THE CWA...LOCATED
FROM MCI TO EMP. THE BOUNDARY WILL MAKE SLOW PROGRESS SOUTHWARD
DURING THE DAY...CLEARING THE CWA BY LATE MORNING. AS STRONGER
ASCENT OVERSPREADS THE AREA TODAY...EXPECT SCT SHOWERS TO DEVELOP.
WITH MEAGER INSTABILITY OVER EAST CENTRAL KS (MUCAPE ~200
J/KG)...COULD SEE A FEW ISOLATED THUNDERSTORMS DURING THE AFTERNOON
HOURS ON THE COOL SIDE OF THE SFC FRONTAL BOUNDARY. OPERATIONAL
MODELS AND SREF GUIDANCE CONTINUE TO HINT AT THE MOST WIDESPREAD
ACTIVITY OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KS...WITH MOST
OF THIS PRECIPITATION DEVELOPING BETWEEN MIDDAY AND THE AFTERNOON
HOURS. BY EARLY EVENING...THE BOUNDARY WILL HAVE PUSHED FURTHER
SOUTHEASTWARD...CLEARING ALL OF KS. POST-FRONTAL PRECIPITATION WILL
COME TO AN END FROM NW TO SE...WITH MOST ACTIVITY CONCLUDING BY
MIDNIGHT. ON THE FAR BACKSIDE OF THE PRECIPITATION...A BRIEF
TRANSITIONAL PERIOD FROM RAIN TO LIGHT SNOW MAY OCCUR. WITH ONLY A
LIMITED WINDOW WITH SUFFICIENT SATURATION IN THE SNOW GROWTH
ZONE...TIMING THE ARRIVAL OF COLDER AIR AND ONLY LIGHT QPF
AMOUNTS...NO SNOW ACCUMULATION IS ANTICIPATED. SKIES WILL GRADUALLY
CLEAR FROM W TO E ON SATURDAY...WITH DRY CONDITIONS CONTINUING
THROUGH SUNDAY. HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOWER
40S IN NC KS TO THE MIDDLE 50S IN FAR EC KS...CLOSEST TO THE SFC
BOUNDARY. COOLER AIR WILL ADVECT INTO THE CWA FOR THE WEEKEND...WITH
BELOW NORMAL READINGS EXPECTED.

MONDAY-BEYOND. THE NEXT UPPER STORM SYSTEM IS PROJECTED TO ENTER THE
PLAINS LATE MONDAY INTO TUESDAY. THIS DISTURBANCE LOOKS MUCH
STRONGER AND THE CURRENT TRACK TAKES THE SFC LOW EAST-NORTHEASTWARD
ACROSS PORTIONS OF THE CWA. WITH THE DYNAMIC SYSTEM AND MOISTURE
STREAMING NORTHWARD BACK INTO THE AREA...THUNDERSTORMS ARE A
DISTINCT POSSIBILITY OVER MOST SECTIONS OF THE CWA. DEPENDING ON THE
DESTABILIZATION IN THE WAKE OF INITIAL SHOWERS/CLOUDS...COULD SEE
THE POTENTIAL FOR SOME STRONG STORMS. A BRIEF PERIOD OF RAIN TO SNOW
TRANSITION AS THE SYSTEM DEPARTS IS POSSIBLE ON TUE NIGHT INTO
WED...BUT SNOW ACCUM POTENTIAL LOOKS MINOR COMPARED TO LOCATIONS
N/NW OF THE CWA. AS EXPECTED...ABOVE NORMAL READINGS WILL BE FOUND
IN ADVANCE OF THE SYSTEM ON TUE WITH COOLER TEMPERATURES FOR
WED/THU. NO OTHER NOTABLE CHANGES TO PACKAGE.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 4, 11:24 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1124 AM CST FRI MAR 4 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-051730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1124 AM CST FRI MAR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...GENERALLY
FOR AREAS SOUTH AND EAST OF A HERINGTON TO HOLTON LINE. SMALL
HAIL AND BRIEF HEAVY DOWNPOURS CAN BE WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG STORM SYSTEM WILL APPROACH THE REGION EARLY NEXT
WEEK...WITH THUNDERSTORMS RETURNING TO MOST OF THE OUTLOOK AREA
ON TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BE
STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 4, 11:35 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CST FRI MAR 4 2011

KSZ026-040-041800-
DOUGLAS-JEFFERSON-
1135 AM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES...

THROUGH NOON CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHEASTERN DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE LAWRENCE AND EUDORA.

&&

LAT...LON 3877 9530 3893 9542 3917 9517 3916 9517
      3913 9517 3912 9518 3897 9518 3897 9509
      3898 9507 3898 9505 3897 9504
TIME...MOT...LOC 1735Z 224DEG 35KT 3890 9533
Special weather statement, Mar 4, 12:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CST FRI MAR 4 2011

KSZ056-058-059-041845-
ANDERSON-COFFEY-FRANKLIN-
1208 PM CST FRI MAR 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES...

THROUGH 1245 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF SOUTHWESTERN FRANKLIN...NORTHEASTERN COFFEY AND
NORTHWESTERN ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARRIS...WILLIAMSBURG...RICHMOND AND PRINCETON.

&&

LAT...LON 3824 9558 3836 9571 3843 9559 3843 9551
      3848 9550 3858 9534 3842 9521
TIME...MOT...LOC 1808Z 232DEG 37KT 3835 9559

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coffey

When
March 4, 12:10 PM CST
Where
Coffey County, 4.34 mi E of Sharpe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287960.